Ohio, 2017

Hail and Damaging Winds in Ohio, August 4, 2017

August 4, 2017 · NWS PBZ · 10 events in 4 counties and zones

Showers and thunderstorms developed ahead of a cold front on the 4th of August. Modest instability and shear, considering the earlier onset of storm activity, resulted in several wind damage reports and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms developed ahead of a cold front on the 4th of August. Modest instability and shear, considering the earlier onset of storm activity, resulted in several wind damage reports and some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 4, 8:42 AM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 4, 8:42 AM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
942 AM EDT Fri Aug 4 2017

.SYNOPSIS...
A cold front will bring strong to possibly severe thunderstorms
this afternoon and evening. Cooler weather for this weekend.
Unsettled weather returns Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Warm advection generated showers and storms are vacating our
area. Regional radar mosaic illustrates showers and storms
forming in southwestern Ohio a little faster than high res
models projected. Time shifted grids up two hours to account
for latest trends. In addition, added gusty winds as a weather
attribute to the forecast as well.

12Z PIT RAOB portrays a damaging wind threat with dry mid
levels and unidirectional wind in the column. DCAPE
calculations are near 600jkg-1 along with delta theta-e values
near 30K. Icy cores near 18KFT could be enough to get a
downburst. Once temperatures climb near 80F, expect towers to
grow and storms to develop. With earlier onset of storms,
atmosphere won't be as juicy, however low level moisture
continues to funnel into the region allowing CAPE to surpass
1000 jkg-1. The treat of tornadoes is very low but non zero.
Updraft helicity in the 01-km layer off 0Z NCAR 3km supports
highest chance farther north in New York.

Flash flooding is possible but low given progressive nature of
storms. Dewpoints will be in the mid and upper 60s allowing
PWATS to climb above climo. Hourly and three hourly QPF numbers
are below urban flash flood guidance, but if an area gets hit
with the first line and then the second line associated with
front passes over the same location we could see high water.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Most of the showers and thunderstorms should exit the region
this evening as the front completes its passage. Upper troughing
across the ern Great Lakes, combined with limited lake
enhancement in WNW flow, could result in a few showers mainly N
of I 80 part of Sat, though building sfc high pressure should
end these chances later in the day.

Models have trended faster with developing sfc low pressure
ahead of an upper trough dropping SE across the Great Lakes
region late in the weekend, though they differ in exact timing.
Sided close to the ECMWF solution, which has been the most
consistent and is a compromise of the NAM and GFS solutions.
This results in rain chances returning late Sun, with most of
the precip expected Sun night where likely POPs were maintained.
Temperatures are expected to average below seasonal levels.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
An upper trough across the NE CONUS/Great Lakes region, and an
associated sfc low, should maintain rain chances to start the
work week. Ridging should return dry weather mid week before
broad troughing across the Ern CONUS, and sfc low development
across TN valley region, return rain chances to the forecast by
late in the week. Temperatures are expected to average below
seasonal levels.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
General VFR is expected until storms begin to develop this
afternoon ahead of an approaching cold front. Coverage will be
scattered early on...followed by a line of storms crossing late
afternoon/early evening.

.OUTLOOK...
Restrictions are likely again with Mon low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

.synopsis...98
.near term...98
Hazardous weather outlook, Aug 4, 2:09 AM EST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
309 AM EDT Fri Aug 4 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-050715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
309 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms are possible this afternoon and
early evening with a crossing cold front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

07

In the hours before

Special weather statement, Aug 4, 11:20 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1220 PM EDT FRI AUG 4 2017

PAZ007-041645-
Mercer-
1220 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHWESTERN MERCER COUNTY...

At 1219 PM EDT, a strong thunderstorm was located near Vienna Center,
or 8 miles west of Sharpsville, moving northeast at 45 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Greenville...                     Jamestown...
Sheakleyville...                  Maurice K Goddard State Park...

This includes  Interstate 79 in Pennsylvania between mile markers 108
and 109.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4149 8012 4127 8052 4149 8052
TIME...MOT...LOC 1619Z 224DEG 39KT 4130 8063

Kramar

The radar

The Pittsburgh radar (KPBZ), 130 km away, was scanning. The volume nearest the first event began at 16:53 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Guernsey

When
August 4, 11:53 AM EST
Where
Guernsey County, 0.53 mi W of Stop
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.970, -81.560

Local 911 reported trees down at Pioneer Rd and Country Club Rd.

Thunderstorm Wind, Guernsey

When
August 4, 12:06 PM EST
Where
Guernsey County, Middlebourne
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.050, -81.330

Law enforcement reported trees down in Middlebourne.

Thunderstorm Wind, Guernsey

When
August 4, 12:15 PM EST
Where
Guernsey County, Antrim
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.120, -81.350

Law enforcement reported several trees down with one of them on a house.

Hail, Belmont

When
August 4, 12:15 PM EST
Where
Belmont County, Martins Ferry
Measured
0.88 in hail
Reported by
Public
Coordinates
40.100, -80.720

Thunderstorm Wind, Belmont

When
August 4, 12:25 PM EST
Where
Belmont County, 1.74 mi NW of Shadyside
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.990, -80.770

Local 911 reported trees down along Winding Hill Rd.

Thunderstorm Wind, Carroll

When
August 4, 3:27 PM EST
Where
Carroll County, 2.32 mi SSW of Carrollton Prsns Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.620, -81.090

Local 911 reported multiple trees down.

Hail, Carroll

When
August 4, 3:37 PM EST
Where
Carroll County, 0.69 mi N of Pattersonville
Measured
1 in hail
Property damage
$100
Reported by
Public
Coordinates
40.690, -81.050

Thunderstorm Wind, Columbiana

When
August 4, 4:07 PM EST
Where
Columbiana County, 1.25 mi WNW of Elkton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.780, -80.700

Local 911 reported trees down in Elk Run Township.

Thunderstorm Wind, Columbiana

When
August 4, 4:12 PM EST
Where
Columbiana County, 1.57 mi W of Middleton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.830, -80.680

Local 911 reported trees down in Fairfield Township.

Thunderstorm Wind, Carroll

When
August 4, 4:28 PM EST
Where
Carroll County, 2.62 mi E of Mechanicstown
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.620, -80.900

Law enforcement reported several large tree branches down on Route 39.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718174, 718176, 718178, 718252, 718186, 718232, 718233, 718234, 718235, 718236.